Skip to main page content
Access keys NCBI Homepage MyNCBI Homepage Main Content Main Navigation
, 2 (6), 409-16

Sexual Side Effects of SSRI Medications: Potential Treatment Strategies for SSRI-induced Female Sexual Dysfunction

Affiliations
  • PMID: 12429073

Sexual Side Effects of SSRI Medications: Potential Treatment Strategies for SSRI-induced Female Sexual Dysfunction

Kym A Kanaly et al. Curr Womens Health Rep.

Abstract

Depression often coexists with sexual dysfunction, and the medical treatment of depression can further worsen sexual symptoms or cause de novo sexual dysfunction in a person who did not experience it prior to treatment. There are many drugs that can adversely affect sexual response. Among antidepressants, this effect is commonly observed with selective serotonin-reuptake inhibitors (SSRI). Various strategies for the treatment of SSRI-related sexual dysfunction have been studied, including: awaiting spontaneous remission of sexual dysfunction; reducing the dose of medication; taking a "drug holiday"; adding another drug to help reverse sexual symptoms; changing antidepressants; or initially starting with a different antidepressant that is known to have fewer or no sexual side effects. Overall, it is important to address sexual health when caring for a patient--to improve drug compliance and the patient's well being.

Similar articles

See all similar articles

Cited by 3 PubMed Central articles

MeSH terms

Substances

LinkOut - more resources

Feedback